Hail, Hodgeman
- When
- August 20, 6:26 PM CST
- Where
- Hodgeman County, 4.18 mi N of Gray
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.230, -99.640
A thunderstorm in Hodgeman county produced hail that was near severe criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm in Hodgeman county produced hail that was near severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 20, 5:32 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 632 PM CDT Sun Aug 20 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Monday) Issued at 226 PM CDT Sun Aug 20 2017 Broad plume of 14 deg C 700 mb level air was located from eastern Colorado through southwest Nebraska and northwest/west central Kansas this afternoon. The last couple of forecast updates showed the shortblend model consensus maintaining afternoon highs around 100 degrees though the I-70 corridor and broad weak southwest surface flow. The NAM indicated no convective precipitation this evening. Otherwise, the RAP/HRRR models do appear to develop isolated convection near the edge of the mid level cap. In any case, the convective environment is not that impressive with very weak deep shear overall. We do not expect to alter the low POPs this evening. Gong forward into the evening and overnight, the arc of thin cirrus should become more dense with time as the shortwave spinning over west central New Mexico will track northeast into southeast Colorado by Monday morning. A moderate mid level moisture transport signal should develop by midday Sunday. Although not a much better severe weather risk, but frequent lightning and locally heavy rain risk as the shortwave becomes sheared out into the Missouri valley late Monday night. The cloud cover and rain chances should lead to about a 10 degree high temperature drop by mid afternoon, as compared to today, with especially cooler evening temperatures. .LONG TERM...(Monday night through Sunday) Issued at 226 PM CDT Sun Aug 20 2017 By Tuesday morning the models hint at a slug of low level stratus behind the cold front, covering most of far southwest Kansas in overcast before mixing out by late afternoon in light east-northeast surface flow. This appears to be at least a couple of days with minimal chances for storms in the area given a lack of significant moisture return. Model consensus delivers highs just around 5 degrees below normal for late August with rain and thunderstorm chances returning by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 628 PM CDT Sun Aug 20 2017 A surface trough will persist in the lee of the Rockies through the period resulting in south winds. There are small chances for thunderstorms late in the period as upper level troughs approach from the southwest and northwest. VFR conditions will persist outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 91 67 86 / 20 30 50 20 GCK 70 88 65 85 / 20 30 60 20 EHA 67 85 64 83 / 20 30 30 20 LBL 70 89 66 86 / 20 30 40 20 HYS 73 90 66 85 / 20 40 60 20 P28 74 95 71 88 / 20 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MR LONG TERM...MR AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 506 AM CDT Sun Aug 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 506 AM CDT Sun Aug 20 2017 /406 AM MDT Sun Aug 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Heat indices will top out in the 97 to 101 degree range again today, mainly east of Highway 283. Isolated to widely scattered thunderstorms are expected to develop late tonight across portions of western Kansas, but severe weather is not expected. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- More organized thunderstorm activity is expected late Monday and Monday Night. While one or two storms may become severe, the main threat will be very heavy rainfall leading to isolated flooding. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017
KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bazine, Burdett and Gray.
LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966
ReynoldsThe Dodge City radar (KDDC), 60 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721004, 721005.